Texas, 2006Hail and Damaging Winds in Texas, September 5, 2006
September 5, 2006 · NWS LUB · 6 events in 2 counties and zones
September 5 Severe Thunderstorm Event Summary: An isolated supercell thunderstorm developed over the extreme southwestern Texas Panhandle, and tracked southward over the northwestern South Plains during the afternoon hours of the 5th. The storm resulted in damaging hail and winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- $650,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
September 5 Severe Thunderstorm Event Summary: An isolated supercell thunderstorm developed over the extreme southwestern Texas Panhandle, and tracked southward over the northwestern South Plains during the afternoon hours of the 5th. The storm resulted in damaging hail and winds. Hail damage to area cotton and milo crops was extensive, with at least 5,000 acres destroyed. Localized winds likely exceeded 75 mph, with at least one large structure destroyed. Total damages were estimated at $835,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 5, 2:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 5, 2:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT TUE SEP 5 2006
.SHORT TERM...
AFTERNOON ENHANCED WATER VAPOR IMAGERY CONTINUES TO INDICATE A MINOR
DISTURBANCE AND ASSOCIATED SPEED MAX EMBEDDED IN THE N/NW FLOW
ALOFT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED FROM NORTHEAST NEW MEXICO EXTENDING SOUTHEAST INTO THE
EXTREME SOUTHERN PANHANDLE. OBSERVATIONAL ANALYSIS SHOWS A WEAK
SURFACE BOUNDARY OVER THE WESTERN PANHANDLE AND NORTHEAST NEW MEXICO
WHICH WILL AID IN LOW LEVEL CONVERGENCE AND A FOCUS FOR CONTINUED
CONVECTIVE INITIATION THROUGH 00Z.
MORNING LOW CLOUDS AND PATCHY FOG HAVE GIVEN WAY TO INCREASED SOLAR
HEATING AND INSTABILITY ACROSS MAINLY THE NORTHERN AND WESTERN TIER.
CONVECTIVE TEMPS HAVE BEEN REALIZED AND ABUNDANT CUMULUS FIELD
EXISTS ACROSS THE REGION. NORTHERLY FLOW ALOFT WILL CONTINUE TO
DESTABILIZE THE MIDDLE AND UPPER LAYERS OF THE ATMOSPHERE. MOST
UNSTABLE CAPES PER 20Z SPC PLOT REMAIN IN THE 1000 TO 1500J/KG LEVEL
WITH 0 TO 3KM LEVEL LAPSE RATES NEARING 7 TO 7.5 C/KM.
DESTABILIZATION ALOFT IN THE NORTHERLY FLOW COMBINED WITH ABOVE
FEATURES WILL LEAD TO A FEW THUNDERSTORMS BECOMING STRONG...CAPABLE
OF PRODUCING SMALL HAIL AND GUSTY WINDS. POPS HAVE BEEN INCREASED
INTO THE 30 PERCENT RANGE OVER THE NORTHERN TIER AND HAVE EXPANDED
SLIGHT CHANCES TO ENCOMPASS LUBBOCK.
THE ACTIVITY SHOULD WANE AFTER 00Z FOLLOWED BY GRADUAL DRYING.
OVERNIGHT LOWS WILL BE CHALLENGING ONCE AGAIN AS SOIL MOISTURE
REMAINS HIGH. WILL FORECAST LOWER TO MIDDLE 50S NORTH TO NEAR 60
OVER STONEWALL COUNTY. AS SKIES BEGIN TO CLEAR AND WINDS GO LIGHT
AND VARIABLE...PATCHY FOG WILL BE POSSIBLE TOWARD MORNING OVER ALL
SECTIONS. LOCALLY DENSE FOG WILL BE POSSIBLE.
NORTHERLY FLOW WILL CONTINUE ON WEDNESDAY WITH MORE ISOLATED TO
SCATTERED THUNDERSTORMS POSSIBLE OVER THE NORTH AND WEST WEDNESDAY
AFTERNOON AND EVENING. KW
.LONG TERM...
MEDIUM RANGE MODELS...ALTHOUGH WITH MANY DIFFERENCES...ARE IN
SOMEWHAT OF AN AGREEMENT WITH REX TYPE BLOCK DEVELOPING OVER
THE NORTHERN ROCKIES AND WESTERN CANADA BY THE END OF THE WEEK
WITH WEAK SHORTWAVES MOVING EASTARD ACROSS THE SOUTHERN ROCKIES
TOWARD THE SOUTHERN PLAINS...BIGGEST DIFFERENCE IS ON HANDLING
TO STRONG LOW MOVING INTO THE PACIFIC NORTHWEST AND SOUTHWEST
CANADA. ECMWF AND UKMET MUCH SLOWER AND STRONGER WITH THIS
FEATURE...BY MONDAY AFTERNOON THEY PLACE THE LOW OVER MONTANA
WHILE THE GFS HAS IT ALONG THE NORTH AND SOUTH DAKOTA BORDER.
WITH UNCERTAINTY OF MODELS WILL NOT MAKE ANY MAJOR CHANGES TO
PREVIOUS FORECAST. WEAK SHORTWAVE EXPECTED TO MOVE TOWARD THE
REGION LATE WEDNESDAY IN NORTHWEST FLOW ALOFT WITH THUNDERSTORM
DEVELOPMENT EXPECTED OVER HIGHER TERRAIN OF NORTHEAST NEW MEXICO
AND COLORADO. THIS ACTIVITY TO MOVE SOUTH ACROSS MAINLY WESTERN
AND CENTRAL ZONES OVERNIGHT. FLOW ALOFT ACROSS THE REGION TO
BECOME MORE ZONAL BY FRIDAY WITH ANY THUNDERSTORM DEVELOPMENT
TO MOVE FURTHER TO THE EAST. GFS CONTINUES TO SHOW SURFACE
BOUNDARY/WEAK COLD FRONT MOVING INTO THE SOUTH PLAINS BY AROUND
NOON ON SATURDAY AND BECOMING QUASI-STATIONARY ACROSS THE AREA
THROUGH SUNDAY AND WILL THUS CONTINUE SLIGHT CHANCE TO CHANCE
POPS ACROSS THE REGION WITH POPS DECREASING FROM NORTH TO SOUTH
BY MONDAY AS SURFACE BOUNDARY MOVES TO THE SOUTH.
&&
.AVIATION...
MVFR TO VFR CEILINGS TO CONTINUE AT KLBB INTO THE EARLY EVENING.
INSTABILITY FROM SOLAR HEATING MAY ALLOW FOR THE DEVELOPMENT OF
ISOLATED THUNDERSTORMS. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL. KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 56 77 55 79 / 20 30 30 30
TULIA 55 80 55 80 / 20 20 30 20
PLAINVIEW 58 78 58 81 / 20 20 30 20
LEVELLAND 59 79 58 81 / 10 20 30 30
LUBBOCK 58 79 58 81 / 10 10 20 20
BROWNFIELD 60 81 58 82 / 10 10 20 20
CHILDRESS 59 82 60 83 / 0 10 20 20
SPUR 59 81 59 82 / 10 10 20 20
ASPERMONT 60 81 60 85 / 0 10 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/08
Hazardous weather outlook, Sep 5, 4:58 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT TUE SEP 5 2006
TXZ021>044-061100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
558 AM CDT TUE SEP 5 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PLAINS OF EASTERN NEW
MEXICO THIS AFTERNOON...AND SPREAD SOUTHEASTWARD OVER THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS
THROUGH THIS EVENING. A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE
OF NICKELS AND LOCALLY DAMAGING WINDS...PARTICULARLY OVER LOCALES
NEAR THE TEXAS AND NEW MEXICO BORDER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS THE SOUTHWESTERN TEXAS PANHANDLE AND THE
NORTHWESTERN SOUTH PLAINS WEDNESDAY AFTERNOON AND EVENING. NO
SEVERE WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Hail, Lamb
- When
- September 5, 4:00 PM CST to 4:25 PM CST
- Where
- Lamb County, 5 mi S of Olton
- Measured
- 0.88 in hail
- Crop damage
- $650,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.117, -102.133
A swath of large hail, likely wind-driven, resulted in extensive agricultural damage over eastern Lamb County during the late afternoon hours of the 5th. The initial reports of hail were received at 16:00 CST, when nickel sized hailstones accompanied damaging thunderstorm winds five miles south of Olton. The hail reportedly accumulated on the ground at that location. Local newspapers and agricultural agents reported that the swath of hail damaged cotton and milo crops along the storm's southward path from south of Olton to near Spade, generally along Farm to Market Road 168. Crops in the vicinity of Hart Camp were hardest hit, with all leaves and bolls stripped from plants across a three mile wide stretch. The damages incurred by local farmers from the storm were described as "devastating", with more than 5,000 acres likely destroyed.
Thunderstorm Wind, Lamb
- When
- September 5, 4:02 PM CST to 4:07 PM CST
- Where
- Lamb County, 5 mi S of Olton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.117, -102.133
A severe thunderstorm wind gust up to 64 mph was recorded at the Texas Tech University West Texas Mesonet site six miles south of Olton. A National Weather Service cooperative observer and the local newspaper reported that the winds uprooted twenty-one large evergreen trees approximately five miles south of the city. The damaging winds were accompanied by large hail. No property damage was reported.
Thunderstorm Wind, Lamb
- When
- September 5, 4:25 PM CST
- Where
- Lamb County, 2 mi NNW of Spade
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.950, -102.167
An irrigation center pivot was destroyed by severe thunderstorm winds just northwest of Spade.
Hail, Hockley
- When
- September 5, 4:46 PM CST
- Where
- Hockley County, 3 mi WNW of Anton
- Measured
- 1 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.833, -102.217
A storm chaser reported quarter size hail along U.S. Highway 84. No damage was reported.
Thunderstorm Wind, Hockley
- When
- September 5, 4:48 PM CST
- Where
- Hockley County, Anton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.817, -102.167
Local officials reported that severe thunderstorm winds downed utility poles in Anton. No structural damage was reported.
Thunderstorm Wind, Hockley
- When
- September 5, 5:30 PM CST
- Where
- Hockley County, 6 mi E of Levelland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.583, -102.267
Law enforcement officials reported that severe thunderstorm winds destroyed a 20 x 40 foot horse barn east of Levelland. No injuries were reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, September 5, 2006$20,000 · 1 event
- Hail in Michigan, September 5, 2006$15,000 · 0.88 in hail · 1 event
- Wildfire in California, September 5 to 6, 20061 injured · 1 event
- Coastal Flood in New Jersey, September 5 to 6, 20065 events
- Drought in Minnesota, September 5 to 30, 20064 events
- Hail and Lightning Strike in Michigan, September 5, 2006$10,000 · 1 in hail · 3 events
- Heavy Rain in New Jersey, September 5, 20062 events
- Heavy Rain in Pennsylvania, September 5, 20061 event
- Flood in New Jersey, September 5, 20061 event
- Flash Flood in Virginia, September 5, 20061 event
- Flash Flood in North Carolina, September 5, 20061 event
- Flood in Delaware, September 5, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532058, 5532057, 5532059, 5532060, 5532139, 5532140.